Texas, 2003

Hail in Texas, June 9, 2003

June 9, 2003 · NWS AMA · 8 events in 4 counties and zones

Severe thunderstorms producing large hail during the early evening hours moved across the central and northeastern Texas panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing large hail during the early evening hours moved across the central and northeastern Texas panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 9, 1:53 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 1:53 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
253 PM CDT MON JUN 9 2003

ILL DEFINED DRYLINE LOCATED ACROSS THE WRN THIRD OF THE PANHANDLES
THIS AFTN. TSTMS DEVELOPING W OF TCC AND MOVING EAST. LOW CLDS THIS
AM WERE SLOW TO ERODE AND THEREFORE TEMPS STRUGGLING TO REACH
CONVERCTIVE TEMPS IN THE LOW 90S. THE FOCUS FOR POSSIBLE ISOLD SVR WX
THIS EVENING REMAINS THE DRYLINE...BUT ITS LOOKING MORE LIKELY THAT
THE CAP MAY HOLD. TSTMS ACROSS ERN NM WILL LIKELY AFFECT A FEW
LOCATIONS ACROSS THE SW PANHANDLE THIS EVENING...BUT BELIEVE STORMS
MAY DISSIPATE AFTER SUNSET.

WEAK CDFNT TO MOVE INTO THE OK PANHANDLE WED...WITH DRYLINE
LIKELY BECOMING MORE DEFINED AND EXPECTED TO MOVE INTO THE CNTL
PANHANLDES. BEST CHANCE FOR STORMS LATE TUE WILL ONCE AGAIN BE ACROSS
THE ERN ZONES. STORMS WHICH DO DEVELOP WILL LIKELY BECOME SEVERE.
RETREATING DRYLINE TUE NIGHT AND UPR IMPULSE MOVING ACROSS COULD
RESULT IN SLGHTLY BETTER CHCS FOR PCPN TUE NIGHT. CDFNT RETREATS N
ON WED...WITH SIMILAR PATTERN OF DRYLINE BISECTING THE PANHANDLES.
AGAIN ERN ZONES WITH BEST SHOT OF TSTMS.

NEXT CDFNT TO AFFECT THE PANHANDLES THU THRU SUN...AND IT APPEARS
IT MAY BECOME QUASI-STATIONARY ACROSS THE AREA. THIS COINCIDES WITH
A PATTERN CHANGE AS A MID LVL RIDGE SETS UP ACROSS THE 4 CORNERS
AREA WITH AN UPR LOW ACROSS KS AN MO. BOTTOM LINE...N/NW FLOW
ALOFT...AMPLE LOW LEVEL MOISTURE...AND STATIONARY FRONT EQUAL
UNSETTELED WX PATTERN. WILL INSERT SLGHT POPS FOR THE REMAINDER OF
THE EXTENDED AS PINPOINTING BEST CHANCES FOR RAIN UNCERTAIN AT
THIS TIME.

FCSTID = 09

AMARILLO    62 91 61 91 / 20 20 10 10
BEAVER      63 87 60 88 / 20 20 30 20
BOISE CITY  59 87 56 87 / 10 20 20 10
BORGER      62 90 60 91 / 20 20 20 10
BOYS RANCH  59 90 61 91 / 20 20 10 10
CANYON      61 91 62 91 / 20 20 10 10
CLARENDON   67 91 62 92 / 20 20 20 10
DALHART     59 89 58 90 / 10 20 20 10
GUYMON      61 87 60 89 / 20 20 20 10
HEREFORD    60 91 62 92 / 20 20 10 10
LIPSCOMB    68 89 60 88 / 20 30 30 20
PAMPA       66 90 61 90 / 20 30 20 10
SHAMROCK    70 91 62 91 / 20 30 20 20
WELLINGTON  69 92 63 92 / 20 30 20 20

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 9, 12:00 PM CST, 5 hours 22 minutes before
OKZ001>003-TXZ001>020-101100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREATS. HOWEVER...A TORNADO OR TWO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
OKLAHOMA AND TEXAS PANHANDLES TUESDAY AFTERNOON AND TUESDAY NIGHT.
ONCE AGAIN...THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS ALONG WITH A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT AND
AGAIN ON TUESDAY AFTERNOON AND TUESDAY NIGHT.

GOEHRING

The radar

The Amarillo radar (KAMA), 51 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Randall

When
June 9, 5:22 PM CST
Where
Randall County, 4 mi E of Buffalo Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -102.050

Hail, Hutchinson

When
June 9, 5:30 PM CST
Where
Hutchinson County, Bunavista
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.650, -101.417

Hail, Hutchinson

When
June 9, 5:41 PM CST
Where
Hutchinson County, Borger
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.667, -101.383

Hail, Hansford

When
June 9, 6:22 PM CST
Where
Hansford County, Spearman
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.200, -101.200

Hail, Hansford

When
June 9, 6:25 PM CST
Where
Hansford County, Spearman
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -101.200

Hail, Ochiltree

When
June 9, 6:37 PM CST
Where
Ochiltree County, Farnsworth
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -100.967

Hail, Ochiltree

When
June 9, 6:37 PM CST
Where
Ochiltree County, Waka
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -101.050

Hail, Ochiltree

When
June 9, 6:59 PM CST
Where
Ochiltree County, 2 mi S of Perryton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366428, 5366429, 5366430, 5366431, 5366432, 5366433, 5366434, 5366435.